Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 62, NWS Raleigh, NC

August 7, 2003Guilford County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 7, 2003, 8:20 PM EDT for Guilford County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2003, 8:20 PM EDT (00:20 UTC)
Expired
Aug 7, 2003, 9:15 PM EDT
In force
55 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 080021
FFWRAH
NCC081-080115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
820 PM EDT THU AUG 7 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 915 PM EDT

* AT 820 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN OVER NORTHERN GUILFORD COUNTY.

* SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND...  
  LAKE TOWNSEND AND BROWNS SUMMIT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.

$$

DGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:50 PM EDT, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 7, 2:50 PM EDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION..CORRECTION FOR SPELLING
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT THU AUG 7 2003

TONIGHT...SCATTERED CONVECTION HAS FIRED ALONG SURFACE TROUGH...
MORE SO IN VICINITY OF MESO LOW OVER THE TRIANGLE REGION. WATER
VAPOR IMAGERY DEPICTS DRIER AIR OVERSPREADING MOST OF THE FORECAST
AREA FROM SW. 12Z FFC SOUNDINGS DEPICTS PLENTY OF DRY AIR ABOVE
500MB WHILE ATMOSPHERE BELOW 18K FEET REMAINS QUITE MOIST. APPEARS
BEST DYNAMIC LIFT WILL REMAIN WEST OF FORECAST AREA TONIGHT...THUS
WILL PLACE HIGHEST POPS (THIS EVENING) TO COVER ADDITIONAL
CONVECTION EXPECTED TO FIRE AS AIRMASS CONTINUES TO WARM...
ESPECIALLY IN VICINITY OF SURFACE TROUGH.  AFTER 05Z...WILL MAINTAIN
CHANCE POPS MOST LOCALES. WATER VAPOR IMAGERY DOES SUGGEST A WEAK
VORT MAX OVER SOUTH CENTRAL GA WHICH MAY ENHANCE CONVECTIVE
DEVELOPMENT LATER TONIGHT OVER EASTERN SANDHILLS/SOUTHERN COASTAL
PLAIN. LITTLE CHANGE TO ONGOING TEMP FORECAST. -WSS

FRIDAY...THROUGH EXTENDED
PERSISTENT TROUGH OVER THE WESTERN PORTION OF THE STATE/JUST WEST OF
THE STATE WILL AID IN KEEPING UNSETTLED WEATHER OVER THE AREA FRIDAY
THROUGH TUESDAY. MOISTURE COMBINED WITH WEAK IMPULSES MOVING THROUGH
THE TROF ALOFT...LOW LEVEL MOISTURE AND SURFACE BOUNDARIES WILL BE
THE FEATURES CONTROLLING THE AREAS WEATHER.

RELIEF TO THE SHOWERS AND THUNDERSTORMS WILL COME WEDNESDAY AND
THURSDAY AS HIGH PRESSURE OFF THE ATLANTIC COAST WILL BUILD WEST
...BLOCKING THE ADVANCEMENT OF ANY SYSTEM TO GIVE US PRECIPITATION.

TEMPERATURES: LOWS IN THE 60S TO LOWER 70S. HIGHS IN THE MID TO
UPPER 80S EXCEPT WARMING TO AROUND 90 BY THURSDAY. -RHJ

.RAH...NONE.

RHJ/WSS
Hazardous weather outlook, Aug 7, 5:01 AM EDT, 15 hours 19 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
501 AM EDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL
NORTH CAROLINA TODAY...BECOMING MORE WIDESPREAD LATE IN THE DAY
INTO TONIGHT. THE MAIN THREAT CONTINUES TO BE SOME THUNDERSTORMS
CONTAINING LOCALLY HEAVY RAIN. ALSO A FEW STORMS MAY PRODUCE BRIEF
GUSTY WINDS...DANGEROUS LIGHTNING AND SOME HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER CENTRAL NORTH
CAROLINA THROUGH THE WEEKEND INTO NEXT WEEK. AGAIN THE THREAT WILL
BE THAT SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...SPOTTERS
ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE
NATIONAL WEATHER SERVICE.

RA

In the hours before

Special weather statement, Aug 7, 8:06 PM EDT, 14 minutes before
NCZ022-080100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
806 PM EDT THU AUG 7 2003

...THUNDERSTORM PRODUCING HEAVY RAIN IN NORTHERN GUILFORD COUNTY...

A SLOW MOVING THUNDERSTORM IS PRODUCING HEAVY RAIN NEAR LAKE
TOWNSEND...SUMMERFIELD...AND MONTICELLO. DOPPLER RADAR ESTIMATES
THAT OVER ONE INCH OF RAIN HAS FALLEN IN THE PAST HOUR JUST NORTH OF
LAKE TOWNSEND. ANOTHER INCH OF RAIN CAN BE EXPECTED IN THIS AREA
BEFORE THE STORM ENDS. HEAVY RAINS MAY FLOOD INTERSECTIONS...DITCHES
AND UNDERPASSES. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER
COVERS THE ROADWAY.

DGS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:55 PM EDTFlash Flood WarningRAHRichmond2 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.